Thunderstorm Wind, Greene
- When
- August 9, 3:35 PM CST
- Where
- Greene County, Springfield
- Measured
- 52 kt (60 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.200, -93.300
Thunderstorm winds blew down a tree onto a house in northern Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorm winds blew down a tree onto a house in northern Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT THU AUG 9 2001 LATEST SURFACE ANALYSIS INDICATES THAT DAYTIME HEATING/MIXING HAS CAUSED THE COLD FRONT OVER THE CENTRAL PLAINS TO SLOW MARKEDLY THIS AFTERNOON. DEWPOINT/TEMPERATURE GRADIENT AND PRESSURE RISES WOULD SUGGEST THAT THE FRONT STRETCHES FROM NEAR OMAHA TO NORTHWEST KS AS OF 19Z. A SECOND PRESSURE TROUGH AND CONVERGENCE LINE LIES ACROSS CENTRAL KS EXTENDING INTO NW MO...AND IS EVIDENT ON 88D RETURNS. THIS COMPLEXITY LEADS TO SOME UNCERTAINTY AS TO THE TIMING AND PLACEMENT OF CONVECTION...WHICH IS EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES TONIGHT. IN THE SHORT TERM...WILL CONTINUE TO MONITOR DIURNAL CONVECTION THAT HAS DEVELOPED IN TROPICAL MOISTURE POOL ACROSS CENTRAL/SC MO. HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE IN ANY STORMS THAT REALLY GET GOING. THESE SHOULD DIMINISH QUICKLY AFTER SUNSET. ETA/AVN MODEL SOLUTIONS ARE IN DECENT AGREEMENT WITH STALLING THE FRONT ACROSS THE SOUTHERN OZARKS BY FRIDAY MORNING. UPPER JET DYNAMICS AND POTENT SHORTWAVE WILL PUSH ACROSS THE UPPER MIDWEST...WHERE 850MB MOISTURE AND THERMAL RIDGE AXES SUGGEST WILL BE THE BEST FOCUS FOR ORGANIZED STORMS. FURTHER SOUTH...CONVECTION WILL GRADUALLY BUILD ALONG THE SURFACE BOUNDARY...BUT SHOULD BE MORE SCATTERED AND ELEVATED IN NATURE GIVEN OVERNIGHT TIMING. AM STILL CONCERNED ABOUT HEAVY RAINFALL POTENTIAL GIVEN LIGHT SFC-500MB FLOW NEARLY PARALLEL TO BOUNDARY AND PRECIPITABLE WATER PROGS IN EXCESS OF 2. WITH RECENT HEAVY RAINFALL ACROSS PARTS OF THE CWA....WE MAY SEE SOME LOCALIZED FLOODING...HOWEVER IT APPEARS TOO LOCALIZED TO ISSUE A CWA-WIDE FLASH FLOOD WATCH. ANOTHER CHANCE FOR HEAVY RAINFALL MAY OCCUR ON SATURDAY AS A WARM AIR ADVECTION PATTERN SETS UP OVER THE STALLED SURFACE BOUNDARY. MOIST SOUTHEAST FLOW...AIDED BY SOME OROGRAPHIC UPSLOPE COULD LEAD TO ADDITIONAL HEAVY PRECIP OVER THE OZARKS PLATEAU. WILL REMOVE PRECIPITATION CHANCES ON MONDAY/TUESDAY AS 500MB SHORTWAVE TROUGH AXIS SWINGS INTO THE OHIO VALLEY...LEAVING US WITH ANTI-CYCLONIC FLOW AND BUILDING HEIGHTS. STRONG SURFACE RIDGE SHOULD PROMOTE A RAPID WARM UP MIDWEEK. GOING TEMPERATURE FORECAST A WELCOME RELIEF...WITH MAXES GENERALLY IN THE 80S AND LOWS IN THE 60S. WILL MAKE FEW CHANGES. THANKS FOR COORDINATION ICT/EAX. FCSTID = 14 SGF 69 83 65 83 / 60 50 40 40 JLN 72 84 66 84 / 60 50 40 40 UNO 73 82 65 82 / 40 60 40 50 VIH 68 80 62 82 / 60 40 30 40 .SGF... MO...NONE. KS...NONE. BOOKBINDER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU AUG 9 2001 ...HOT AND HUMID THIS AFTERNOON WITH HEAT INDICES NEAR 105 DEGREES... ...HEAVY RAINFALL POSSIBLE AFTER MIDNIGHT AND FRIDAY MORNING... TEMPERATURES IN THE 90S WILL COMBINE WITH A VERY MOIST AIRMASS TO BRING ONE LAST AFTERNOON OF OPPRESSIVE HEAT TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS. HEAT INDICES WILL AVERAGE BETWEEN 100 AND 105 DEGREES UNTIL SUNSET. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. A STRONG COLD FRONT WILL PUSH INTO THE OZARKS REGION TONIGHT... INCREASING THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS. THE COMBINATION OF DEEP MOISTURE AND LIGHT WINDS WILL LEAD TO THE POTENTIAL FOR PROLONGED HEAVY RAINFALL...AS THE COLD FRONT BEGINS TO STALL ACROSS THE AREA FRIDAY MORNING. RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE BY FRIDAY MORNING...ALONG WITH LOCALIZED FLOODING. WHILE SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SPOTTER ACTIVATION MAY BE REQUIRED IF FLASH FLOOD CONDITIONS DO DEVELOP LATER TONIGHT. .EXTENDED OUTLOOK... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM SPRINGFIELD MO WIND DAMAGE
08/09/01 GREENE TREE DOWN ON HOUSE IN
NORTHERN SPRINGFIELD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WILLARD MO MPH TSTM GUST
08/09/01 GREENE LARGE TREE SPLIT BY
THUNDERSTORM WINDS.
REPORTED BY PUBLIC.The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266427.